ADVERTISEMENT
Julie Siratt

New meds kicking my son's butt

Hi there! A little background, my 5 yo son (will be 6 on monday), was diagnosed with generalized epilepsy in november. Seizures started showing up as myoclonic in august, mostly at sleep onset, then progressed to during the day, with occasional tonic-clonic. They became increasingly more severe and more frequent, to the point of approximately every 20 minutes, in clusters of 2-3 lasting about 20-30 seconds each (totaling average of 60 per day). Lamictal worked at first but stopped being effective about a month later, and our new ped neuro didn't like keppra for his size.

After his VTM in april, we settled on 875 mg of Depakote and 10 mg of Onfi (clobazam family) daily. This combination is genuinely working (still some absence and some myoclonic but infrequent, and no grand mal), but holy cow is it kicking his butt. He's essentially a walking zombie. We've been on this for almost 2 1/2 months and he is still so insanely tired. He takes a nap before school, often falls asleep in class (3 hour kindergarten!), takes a 3 hour nap after school, is awake for dinner, then back asleep by 8. (& He's gained a lot of weight, he's insatiably hungry). When he's awake it's like his 'sparkle' is gone; he's sleeping with his eyes open. He is also incredibly emotional, I'm talking crying when his shoes come untied and yelling at his sister when she trips over him. He is also struggling with paying attention and completing work at school, as his handwriting has become illegible.

Has anyone had similar experiences with Onfi? or have any advice on getting his energy level back up? His ped neuro said I know I should be thankful that the seizures are decreasing but I feel like I've lost my little boy.